Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 18, 2002, 8:47 PM EDT for Muskegon County, Oceana County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 8:47 PM EDT (00:47 UTC)
- Expired
- Apr 18, 2002, 9:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Muskegon County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 91 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 7:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 190047 SVRGRR MIC121-127-190145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 846 PM EDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCEANA COUNTY IN WEST CENTRAL MICHIGAN MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 945 PM EDT * AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES SOUTH OF HART TO 28 MILES WEST OF GRAND HAVEN...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ROTHBURY AROUND 855 PM EDT WABANINGO...MONTAGUE AROUND 900 PM EDT WHITEHALL AROUND 905 PM EDT LAKEWOOD CLUB AROUND 920 PM EDT ST. HUBERTS...DALTON AROUND 925 PM EDT TWIN LAKE...NORTH MUSKEGON AROUND 930 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4364 8645 4312 8678 4319 8617 4361 8605 $$ DUKE/EO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:10 PM EDT, 5 hours 37 minutes earlier.
Area forecast discussion, Apr 18, 3:10 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 310 PM EDT THU APR 18 2002 SHORT TERM DISCUSSION... THROUGH THE SHORT TERM...THE UPPER LOW SEEN IN THE WATER VAPOR IMAGERY OVER HUDSON BAY MOVES EAST ACROSS CANADA. THIS FLATTENS THE FLOW OVER THE GREAT LAKES THROUGH TIME. THE UPPER RIDGE THAT HAS BROUGHT THE WARM WEATHER THE LAST FEW DAYS WILL BECOME MORE ZONAL WHICH WILL BRING TEMPS CLOSER TO SEASONABLE VALUES...AND EVEN BELOW NORMAL INTO THE WEEKEND. THE CONCERNS THIS GO AROUND PERTAIN MAINLY TO THE THREAT FOR SEVERE THUNDERSTORMS TONIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA. MODELS ALL FAIRLY SIMILAR WITH THE MAIN FEATURES. AS FOR TONIGHT...CONVECTION IS ALREADY ONGOING ALONG THE AXIS OF THE LOW LEVEL JET THAT STRETCHES UP INTO WISCONSIN. THE LOW LEVEL JET AXIS SHIFTS EAST INTO MICHIGAN OVERNIGHT...AND IS ON THE ORDER OF 40-50KNOTS. THUNDERSTORMS WILL SHIFT EAST ALONG WITH THIS LOW LEVEL FORCING. THE COLD FRONT WILL ADVANCE INTO THE FORECAST AREA OVERNIGHT WHICH SHOULD SET OFF ADDITIONAL CONVECTION. THE PROFILE IS UNIDIRECTIONAL WHICH WOULD FAVOR STORMS TO EVOLVE INTO LINES AND BOWS...WITH WIND BEING THE MAJOR THREAT. WIND GUSTS MAY BE ENHANCED BY MID LEVEL DRYING SEEN IN THE WATER VAPOR IMAGERY ENCROACHING ON THE BACKSIDE OF THE ONGOING STORMS. HAIL CANNOT BE RULED OUT EITHER AS A THREAT. WILL USE AN INCREASING CLOUDS WORDING WITH SHOWERS AND THUNDERSTORMS LIKELY (70 PCT CHANCE). THE BULK OF THE ACTIVITY SHOULD COME AFTER DARK. WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE SOUTH AHEAD OF THE COLD FRONT ON FRIDAY...OTHERWISE EXPECT A PARTLY SUNNY...COOLER DAY. WILL LIMIT THE CHANCES FOR PRECIPITATION IN THE SOUTH TO THE MORNING HOURS. HIGH TEMPS WILL BE MUCH COOLER AND SHOULD RANGE FROM THE LOWER 60S NORTH TO THE UPPER 60S IN THE SOUTH. FRIDAY NIGHT...SURFACE RIDGING BUILDS SOUTH INTO THE GREAT LAKES WITH A NORTH FLOW PREVAILING. 850MB TEMPS ARE ACTUALLY SLIGHTLY BELOW ZERO (-2 C) ACROSS THE NORTH BY 12Z SATURDAY...AS COMPARED TO +17 C THIS AFTERNOON. A MUCH DIFFERENT AIRMASS WILL BE IN PLACE THIS WEEKEND. AS FAR AS FRIDAY NIGHT THOUGH...WILL MAINTAIN THE SMALL CHANCE FOR A SHOWER...AS SOME ISENTROPIC LIFT SPREADS UP OVER THE COOLER AIR THAT WILL BE IN PLACE OVER LOWER MI. LOWS WILL BE MUCH CLOSER TO NORMAL...IN THE 30S. GOING FORECAST FOR SATURDAY STILL LOOKS GOOD...WITH A MORNING SHOWER POSSIBLE OTHERWISE SKIES SHOULD BECOME PARTLY CLOUDY. THE ISENTROPIC ASCENT BREAKS DOWN DURING THE MORNING...WHICH SHOULD END THE THREAT OF SHOWERS. HIGHS SHOULD BE NEAR FORECAST VALUES IN THE LOWER 50S. SATURDAY NIGHT A WAVE MOVES ALONG THE FRONT...WHICH BY THIS TIME IS IN THE OHIO VALLEY. THIS WILL SPREAD ISENTROPIC LIFT ACROSS THE AREA. 1000-850MB THICKNESS VALUES DROP BELOW 1300M AND 850MB TEMPS ARE IN THE -2 TO -6 C RANGE. WILL HAVE TO USE THE S WORD ONCE AGAIN THIS YEAR AND CARRY A CHANCE OF RAIN AND SNOW SHOWERS FOR SATURDAY NIGHT. LOWS AROUND 30 TO THE LOWER 30S. DUKESHERER EXTENDED FORECAST LONG WAVE TROUGH WILL MOVE INTO THE GREAT LAKES ON SUNDAY AND BRING WITH IT MUCH COLDER AIR. THE AVN SHOWS LOW PRESSURE RIDING NORTHEAST ALONG THE FRONTAL BOUNDARY THRU THE OHIO VALLEY AROUND THE SAME TIME THAT THE UPR TROUGH AND ASSOCIATED SHORT WAVES ALSO MOVE INTO THE CWA. THIS RESULTS IN SOME PCPN. CAA ON SUNDAY LOWERS 850 MB TEMPS TO -4 TO -6 SUGGESTING SNOW, HOWEVER, 1000-500 MB THICKNESS SCHEMES POINT TOWARD RAIN. 1000-850 MB THICKNESS VALUES SUGGEST SNOW. FCST SOUNDINGS SUGGEST A MIX WITH MELTING LAYERS IN THE 1500-2500 RANGE. WILL GO WITH A MIX. ON MONDAY THE PROFILE DRIES OUT AS HIGH PRESSURE IN THE LWR MS VALLEY RIDGES INTO THE CENTRAL LAKES. MOISTURE RETURNS ON TUESDAY AS THE HIGH MOVES EAST AND RETURN FLOW SETS UP. WILL GO WITH PRIMARILY PT CLDY SKIES ON MONDAY AND INCREASING CLOUDS ON TUE. WILL HOLD OFF ON THE MENTION OF PCPN FOR NOW AS UPR RIDGING MOVES INTO THE WRN LAKES ON TUE AHEAD OF A DEEPENING SHORT WAVE DIVING SOUTHEAST INTO THE NRN PLAINS. CLOUDS ON TUE SHOULD BE MAINLY HIGH CLOUDS. SHORT WAVE AND ASSOCIATED COLD FRONT MOVES THRU ON WED AND WILL BRING THE THREAT OF RAIN. THE UPR TROUGH MOVES EAST ON THURSDAY BRINGING DECREASING CLOUDS AS HIGH PRESSURE MOVES IN. 93 .GRR...NONE.
In the hours before
Special weather statement, Apr 18, 7:45 PM EDT, 1 hour 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-190500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EDT THU APR 18 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MOST OF NORTHERN AND WESTERN LOWER MICHIGAN EFFECTIVE UNTIL 100
AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
&&
GREENEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:14 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 61 min |
| Apr 18, 8:37 PM EDT | Special Marine Warning | GRR | 53 min | |
| Apr 18, 8:37 PM EDT | Special Marine Warning | GRR | 53 min | |
| Apr 18, 8:37 PM EDT | Special Marine Warning | GRR | 53 min | |
| Apr 18, 9:19 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 41 min |
| Apr 18, 9:44 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm | 46 min |
| Apr 18, 10:16 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 59 min |
| Apr 18, 10:21 PM EDT | Special Marine Warning | GRR | 39 min | |
| Apr 18, 10:21 PM EDT | Special Marine Warning | GRR | 39 min | |
| Apr 18, 10:21 PM EDT | Special Marine Warning | GRR | 39 min | |
| Apr 18, 10:37 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 23 min |
| Apr 18, 10:40 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 50 min |
| Apr 18, 11:28 PM EDT | Special Marine Warning | GRR | 92 min | |
| Apr 18, 11:28 PM EDT | Special Marine Warning | GRR | 92 min | |
| Apr 18, 11:44 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Clinton, Eaton, Gratiot, Ionia | 61 min |
| Apr 18, 11:52 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason, Oceana | 38 min |
| Apr 19, 12:31 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Muskegon, Newaygo, Osceola | 29 min |
| Apr 19, 12:48 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 42 min |
| Apr 19, 3:44 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.